Schmidt's game, fractals, and numbers normal to no base

Ryan Broderick, Yann Bugeaud, Lior Fishman, Dmitry Kleinbock, Barak Weiss

Research output: Contribution to journalArticlepeer-review

13 Scopus citations

Abstract

Given b > 1 and y ∈ R/Z, we consider the set of x ∈ R such that y is not a limit point of the sequence {bnx mod 1 : n ∈ N}. Such sets are known to have full Hausdorff dimension, and in many cases have been shown to have a stronger property of being winning in the sense of Schmidt. In this paper, by utilizing Schmidt games, we prove that these sets and their bi-Lipschitz images must intersect with 'sufficiently regular' fractals K ⊂ R (that is, supporting measures μ satisfying certain decay conditions). Furthermore, the intersection has full dimension in K if μ satisfies a power law (this holds for example if K is the middle third Cantor set). Thus it follows that the set of numbers in the middle third Cantor set which are normal to no base has dimension log 2/ log 3.

Original languageEnglish
Pages (from-to)309-323
Number of pages15
JournalMathematical Research Letters
Volume17
Issue number2
DOIs
StatePublished - 1 Jan 2010

ASJC Scopus subject areas

  • General Mathematics

Fingerprint

Dive into the research topics of 'Schmidt's game, fractals, and numbers normal to no base'. Together they form a unique fingerprint.

Cite this